Rebound hypertension is a sudden increase in blood pressure that occurs when a person stops taking certain medications. It may occur when a person stops taking medications that help manage high blood pressure.
When a person’s heart beats, it pumps blood around their body. Blood pressure refers to the pressure blood exerts on the artery walls as it travels around the body.
Doctors may prescribe certain drugs, known as antihypertensive medications, to treat a person with high blood pressure. In some cases, a person may have to take these drugs
Certain antihypertensive drugs, and other medications, may cause a person to develop rebound hypertension when they stop taking them.
Read on to learn more about rebound hypertension, including its causes, symptoms, treatment, and when to contact a doctor.
Rebound hypertension occurs when a person stops taking certain medications.
Medications that may cause rebound hypertension when a person stops taking them include:
- Beta-blockers: These are medications that healthcare professionals may prescribe to treat hypertension and other health conditions. A 2022 letter to the editor of the Journal of Clinical Research in Pediatric Endocrinology noted that a sudden withdrawal from beta-blockers may cause a person to develop rebound hypertension.
- Clonidine: Doctors may prescribe this medication to treat hypertension and other conditions, such as attention deficit hyperactivity disorder (ADHD). A
case study from 2022noted that withdrawal from clonidine may cause significant rebound hypertension.
- Tizanidine: This medication is a muscle relaxant. A
case study from 2019noted that tizanidine may cause rebound hypertension.
- Methyldopa: This medication is another antihypertensive drug. It may cause rebound hypertension in
- Guanfacine hydrochloride: Doctors may prescribe this medication to treat ADHD as well as hypertension. It may cause rebound hypertension, although the risk is low.
Additionally, sedatives may cause a person to develop rebound hypertension. Research from 2019 found that discontinuing sedatives after 3 days of continuous use could cause people to develop rebound hypertension. The sedatives included in the study were:
However, the authors of the research also noted that people with a history of hypertension were significantly more likely to have rebound hypertension than those who did not.
- tachycardia, which is a resting heart rate of over 100 beats per minute (bpm)
- flushed skin
- warm feeling
- brief lightheadedness
- tightness in the chest
- tremor before or during a rapid increase in blood pressure and an increase in catecholamine levels, which are hormones associated with stress responses
- difficulty seeing
When may symptoms occur?
The amount of time it takes for symptoms of rebound hypertension to develop can depend on the type of medication a person has stopped taking.
For example, rebound hypertension symptoms may occur 2–4 days after a person stops taking guanfacine hydrochloride. However, a case study from 2019 found that symptoms may occur just
A person should speak with their doctor about potential side effects before taking or stopping any medications. A doctor can offer further guidance on an individual basis.
- chest pain
- shortness of breath
- back pain
- numbness or weakness
- change in vision
- difficulty speaking
A person should not stop taking any prescribed medication unless instructed to by their doctor. A person should also make sure to take any medications as instructed by a healthcare professional. This may help prevent conditions such as rebound hypertension.
A doctor may be able to treat rebound hypertension by
In some cases, a person may need to stop taking a certain medication. This may be due to side effects of the medication or no longer needing them. A doctor can help prevent rebound hypertension by gradually reducing the amount of medication a person is taking.
If a person has a hypertensive crisis, a doctor may treat them using intravenous fluids with blood pressure-controlling medications.
A person should speak with their doctor before they stop taking any medications. A doctor can help a person reduce their medication gradually or replace it with an alternative medication.
If a person has any symptoms of rebound hypertension, they should speak with their doctor immediately. A person should seek immediate medical attention if they are experiencing any symptoms of a hypertensive crisis.
If a person has hypertension, they should meet with their doctor regularly to monitor their blood pressure levels and symptoms.
Rebound hypertension may occur when a person stops taking certain medications. These medications may include antihypertensive drugs.
A person should not stop taking prescription medication without talking with their doctor. A doctor can help prevent rebound hypertension by slowly reducing the amount of medication a person is taking.
A person should speak with their doctor immediately if they have any signs of rebound hypertension. Additionally, a person should call 911 immediately if they experience any symptoms of a hypertensive crisis.